Emergence of a rapid ‘supersensitivity psychosis’ following sudden withdrawal of clozapine has been well documented in the literature (2) ; various studies have attributed rapid relapse following clozapine withdrawal to clozapine induced supersentivity for dopamine, acetylcholine or serotonin receptors (3). Seppala et al (4) found a rapid deterioration in mental state following withdrawal in almost half the patients of a group who had been on long term clozapine treatment and, according to Seeman and Tallerico (3) , the rate of psychotic relapse in patients withdrawn from clozapine is five times higher than that for a traditional antipsychotic such as haloperidol or flupenthixol. Clozapine withdrawal psychosis has also been observed to be severe in symptomatology and in some cases associated with delirium (5).linicians to see patients suffer a severe rebound psychosis as a result of sudden clozapine withdrawal. Emphasis has rightly been placed on preventing a sudden discontinuation of other psychiatric medications with the potential of precipitating a rebound illness (e.g. lithium ) by educating patients. Unfortunately, in our experience, this does not necessarily extend to clozapine.
In our opinion, patients should be made aware of the risks of sudden discontinuation of clozapine treatment, including the possibility of severe symptomatology, at the treatment planning stage with a clear care plan to manage a rebound illness in the event of a sudden discontinuation. From a medicolegal perspective, given that rebound psychosis cannot be considered rare, a clear explanation of the phenomenon during the consent to treatment interview should form a crucial part of obtaining informed consent before prescribing clozapine. (emphasis mine) here
Clozapine is not one of the more commonly prescribed neuroleptic, or "antipsychotic" drugs, but it was the number three cause of drug-induced death from FDA approved drugs from 1998 to 2005.
via JAMA Internal Medicine:
Thomas J. Moore, AB; Michael R. Cohen, RPh, MS, ScD; Curt D. Furberg, MD, PhD
a couple of excerpts: